Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 32, NWS San Angelo, TX

May 31, 1997Kimble County, Texas

NWS San Angelo, TX issued this tornado warning at May 31, 1997, 2:31 AM CDT for Kimble County, Texas. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1997, 2:31 AM CDT (07:31 UTC)
Expired
May 31, 1997, 3:50 AM CDT
In force
79 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:40 AM CDTTornado F0Junction, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3508 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.7
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 310731 RRA
TORSJT
TXC267-310850-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 AM CDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 350 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...KIMBLE COUNTY
 
AT 230 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 13 MILES NORTH OF JUNCTION OR 5 MILES NORTHEAST OF CLEO
MOVING SOUTH AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... CLEO... JUNCTION
AND SEGOVIA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:20 AM CDT, 11 minutes earlier.

Area forecast discussion, May 31, 2:20 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 AM CDT SAT MAY 31 1997

COLD FRONT NOW NEARLY THROUGH THE COUNTY WARNING AREA...YET
THUNDERSTORMS CONTINUE TO THRIVE ON ELEVATED INSTABILITY NORTH OF THE
SURFACE FRONTAL POSITION. SATELLITE WATER VAPOR IMAGERY AND PROFILER
NETWORK INDICATE 80+ KT JET MAX DIVING INTO WEST TEXAS FROM THE
NEBRASKA PANHANDLE. 00Z NGM FORECASTS THE EASTERN PORTION OF THE
COUNTY WARNING AREA IN THE LEFT FRONT EXIT REGION OF THIS JET MAX.
RADAR ESTIMATING 3 TO 4 INCH HAIL NEAR MENARD/KIMBLE AT THE MOMENT.

JET MAX SHIFT EAST OF OUR REGION THROUGH THE AFTERNOON...AS LOW
LEVELS BEGIN TO DRY.  INSTABILITY AXIS SETS UP OVER WEST TEXAS/
EASTERN NEW MEXICO AS RETURN FLOW SETS UP AND INTERACTS WITH A TROF
IN THAT VICINITY...SEE SPC DAY1 OUTLOOK. SINCE THUNDERSTORMS COULD
MOVE AND PERSIST INTO WEST CENTRAL TEXAS...WILL GO WITH NGM POPS.

AVN/FAN GUIDANCE LOOKS TOO COOL DESPITE EASTERLY WIND COMPONENT. WILL
FOLLOW THE NGM...WHICH LOOKS MORE REASONABLE WITH SOME AFTERNOON SUN.
GUIDANCE LOWS LOOK ON TARGET TONIGHT AND SEE LITTLE REASON TO DIFFER
SIGNIFICANTLY.

COORDINATED WITH SPC.  MAY SEE WW SOON...AS STORMS IN SOUTHERN
COUNTY WARNING AREA APPROACH SURFACE-BASED.

ABI 080/059 10
JCT 083/059 30
SJT 084/058 20

14

In the hours before

Local storm report, May 30, 11:07 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    ROCHELLE                  TX   .75 INCH HAIL
05/30/97   MCCULLOCH

0538 PM    CHEROKEE                  TX   60 MPH TSTM GUST
05/30/97   SAN SABA

0829 PM    15E ELDORADO              TX   .75 INCH HAIL
05/30/97   SCHLEICHER
Local storm report, May 30, 11:15 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

04\18 PM    ROCHELLE                  TX   .75 INCH HAIL
05/30/97   MCCULLOCH

0538 PM    CHEROKEE                  TX   60 MPH TSTM GUST
05/30/97   SAN SABA

0829 PM    15E ELDORADO              TX   .75 INCH HAIL
05/30/97   SCHLEICHER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:03 PM CDTSevere Thunderstorm WarningSJTSchleicher47 min
May 30, 8:06 PM CDTTornado WarningSJTSchleicher64 min
May 30, 8:17 PM CDTSevere Thunderstorm WarningSJTSan Saba63 min
May 31, 12:01 AM CDTSevere Thunderstorm WarningSJTRunnels49 min
May 31, 1:03 AM CDTSevere Thunderstorm WarningSJTConcho62 min
May 31, 1:36 AM CDTSevere Thunderstorm WarningSJTMenard59 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningSJTKimble62 min
May 31, 4:13 AM CDTSevere Thunderstorm WarningSJTTom Green77 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.